Thiazide, thiazide-like diuretics up risk of skin cancer
Thiazide and thiazide-like diuretics carry a photosensitizing potential and may increase the risk of skin cancer, a recent study has found.
Resonating structural components, such as sulfonamide groups, were found in commonly used thiazide and thiazide-like diuretics, which contributed to the photosensitizing activity of these drugs.
This narrative review included 13 observational (nine case–control; four cohort) studies that assessed the association between use of different thiazide or thiazide-like diuretics and risk of several skin cancer types. Nine studies revealed positive associations ranging from 3-percent increased risk for bendroflumethiazide and basal cell carcinoma to 311-percent increased risk for thiazide diuretics and squamous cell carcinoma.
However, there were significant design-related methodological limitations found in all studies, including potential confounding by indication, detection bias and time-window bias.
“Well-designed observational studies are needed to provide more solid evidence on this possible association,” the authors said.
This study examined the chemical structures and photosensitizing potential of selected thiazide and thiazide-like diuretics. The authors searched PubMed up to December 2018 for observational studies evaluating the association between use of thiazide or thiazide-like diuretics and risk of skin cancer. Study quality was evaluated for major methodological biases.
“Thiazide diuretics and particularly hydrochlorothiazide were recently linked to an increased risk of skin cancer, which was attributed to the photosensitizing properties of these drugs,” the authors said. “Given the widespread use of thiazide diuretics, a potential skin cancer promoting effect would impose an important public health concern.”